Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 60, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 1, 2003, 3:54 PM MDT for Hamilton County, Kansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 1, 2003, 3:54 PM MDT (21:54 UTC)
- Expired
- Jun 1, 2003, 4:45 PM MDT
- In force
- 51 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Hamilton County, KS
The radar
The Goodland radar (KGLD), 148 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 1, 2:10 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.9 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1037 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 165 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
105 WUUS53 KDDC 012154 SVRDDC KSC075-012245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 353 PM MDT SUN JUN 1 2003 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HAMILTON COUNTY IN SOUTHWEST KANSAS * UNTIL 445 PM MDT * AT 353 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES NORTHEAST OF COOLIDGE...MOVING NORTH AT 10 MPH. * SOME LOCATIONS AFFECTED RURAL HAMILTON COUNTY NORTHEAST OF COOLIDGE THROUGH 445 PM MDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL THE SIZE OF QUARTERS, DAMAGING WINDS GREATER THAN 60 MILES AN HOUR. LAT...LON 3824 10202 3773 10201 3774 10153 3825 10155 $$ 15
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 12:35 PM MDT, 3 hours 19 minutes earlier.
Area forecast discussion, Jun 1, 12:35 PM MDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 135 PM CDT SUN JUN 1 2003 DAYS 1-2... TONIGHTS CONVECTIVE EVENT IS PRIMARY CONCERN THIS FCST PERIOD, FOLLOWED BY ANOTHER ROUND LATE MONDAY NIGHT INTO EARLY TUESDAY. THE PERSISTENT NORTHWEST FLOW ALOFT WILL CONTINUE THROUGH THE PERIOD WITH RAPID FIRE SUCCESSION OF FAIRLY POTENT S/WV TROFS WITHIN THE PATTERN. CLIMATOLOGICALLY, THIS IS THE FAVORED PATTERN FOR REPEATED EPISODES OF CONVECTIVE COMPEXES, BRINGING THE AREA MUCH WANTED RAINFALL. STRONG S/WV OVER WYOMING CONTINUES TO STRENGTHEN LEE TROF ALONG CO/KS BORDER WITH SFC CIRCULATION NOTED AROUND THE KS/CO/NE TRI-BORDER AREA. THIS SFC LOW WILL SLOWLY MOVE SOUTHEAST TOWARDS WEST-CENTRAL KS BY LATE THIS AFTN, EARLY EVENING. ANOTHER SFC CIRCULATION IS LOCATED IN TRADITIONAL LOCATION ALONG ARKANSAS RIVER VALLEY A.K.A. TRINIDAD LOW. AS STRONG UPPER DIVERGENCE MOVES INTO THE PLAINS FROM THE ROCKIES, RAPID CONVECTIVE DEVELOPMENT IS EXPECTED UP AND DOWN THE LEE TROF. THERMODYNAMIC PARAMETERS LATE THIS AFTN POINT AT THE AREA NEAR THE NORTHERN SFC VORT CENTER AS BEING THE BEST AREA FOR SUSTAINED SUPERCELL THUNDERSTORMS, ALTHOUGH INITIALLY, THE DEEP LAYER SHEAR WOULD ONLY SUPPORT MULTICELL UPDRAFT STRUCTURES. AS DEEP LAYER SHEAR INCREASES AFTER 00Z, TSTMS WILL BECOME MUCH MORE ORGANIZED WITH A FEW SUPERCELLS OVER THE NORTHWESTERN 1/3 PORTION OF THE CWA IN THE 00Z TO 02Z TIME FRAME BEFORE LINEAR MODE EVOLUTION TAKES OVER. INCREASING 850MB WINDS FROM THE SOUTH-SOUTHEAST 25-35KTS WILL AID FORWARD PROPAGATING MCS, SO PRIMARY THREAT AFT 03Z WILL BE WINDS, WITH LARGE HAIL A SECONDARY THREAT...ESPECIALLY IN SOUTHERN ZONES. ALL PCPN SHOULD BE SOUTHEAST OF MY AREA BY 12Z AND THE REST OF THE DAY WILL BE MARKED WITH NEAR OR SLIGHTLY BELOW AVERAGE HIGHS ON NORTHEAST WINDS. THE NEXT S/WV TROF IN LINE SHOWS UP WELL ON THE VAPOR APPROACHING THE WASHINGTON COAST. THIS SYSTEM WILL RE-ESTABLISH THE LEE TROF OVER COLORADO AND PROVIDE MOIST UPSLOPE TO EASTERN CO. STORMS ARE EXPECTED TO FORM OVER SOUTHEAST COLORADO WITH ANOTHER COMPLEX OF STORM EXPECTED TO DEVELOP OVER NORTHEAST CO/SOUTHEAST WY AHEAD OF THIS WAVE. ANOTHER MCS IS EXPECTED TO ROLL SOUTH INTO WESTERN KANSAS LATE TOMORROW NIGHT INTO EARLY TUESDAY MORNING. THE INHERITED FORECAST HAD THIS HANDLED WELL WITH 40 AND 50 POPS ACROSS THE CWA AND WILL NOT CHANGE. THE REST OF THE DAY TUESDAY LOOKS FAIRLY CHILLY WITH TEMPS STRUGGLING TO REACH MID 70S ON EAST-NORTHEAST WINDS. DAYS 3-7... LOOKING AT TODAYS LATEST RUNS OF THE GFS, ECMWF, UKMET, AVN AND EVEN THE CANADIAN ALL SUGGEST SHORT WAVES WILL REGULARLY CROSS WESTERN KANSAS IN NORTHWEST FLOW WITH INTERVALS APPROXIMATELY EVERY 1-2 DAYS. THIS WILL BRING CHANCES OF PRECIP TO THE AREA ONGOING INTO WEDNESDAY, THEN AGAIN LATE THURSDAY EVENING INTO EARLY FRIDAY, ONCE AGAIN ON FRIDAY AFTERNOON, THEN PERHAPS LATE SUNDAY. HAVE OPTED TO LEAVE POPS OUT OF DAY 7 SUNDAY, AND INSTEAD WARM SURFACE UP AND INCREASE CLOUDS. THE GFS AND ECMWF ARE CONSISTENT WITH YESTERDAYS RUNS OF BREAKING OFF A SMALL BUT CONCENTRATED VORT MAX SOUTH THROUGH CENTRAL AND SOUTHERN ZONES BY WEDNESDAY MORNING. NEXT WAVE CURRENTLY OFF OREGON COAST DIVES INTO FLOW AND CROSSES MORE WEST TO EAST LATE THURSDAY. QUESTION MARK IS WHICH PATH THIS (AND SUBSEQUENT) UPPER WAVES WILL TRACK. AT THIS POINT, DECIDED TO ADD SLIGHT POPS FOR THURSDAY AFTERNOON POPS ACROSS ALL OF CWA, AND CONTINUE 20 POPS IN EASTERN CWA OVERNIGHT THURSDAY NIGHT INTO EARLY FRIDAY MORNING. WILL SEE HAVE TO WAIT AND SEE WHERE UPPER STORM TRACKS. HIGH TEMPERATURES SHOULD STAY IN MID 70S TO LOW 80S (SOUTH) WED, THU, & FRI, THEN BEGIN TO WARM UP INTO THE 80S BY WEEKEND. SOUTHERN TIER OF COUNTIES MAY EVEN SEE SOME 90S BY SUNDAY, BUT WILL STAY WITH RANGE OF 80S TO FIT BETTER IN WITH SURROUNDING OFFICES. .PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 59 81 60 76 / 80 00 40 40 GCK 58 81 59 77 / 80 00 50 40 EHA 61 83 59 84 / 60 00 50 40 LBL 61 82 60 80 / 80 00 50 40 HYS 58 78 59 75 / 70 00 40 40 P28 62 81 62 75 / 80 00 40 30 .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. UMSCHEID/12
Hazardous weather outlook, Jun 1, 9:25 AM MDT, 6 hours 29 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-021000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1025 AM CDT SUN JUN 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT AN AREA OF THUNDERSTORMS IS EXPECTED TO DEVELOP AFTER 3 PM NEAR THE COLORADO-KANSAS BORDER AHEAD OF AN UPPER LEVEL STORM SYSTEM MOVING THROUGH WYOMING. THESE STORMS ARE EXPECTED TO BECOME SEVERE WITH THE PRIMARY THREAT BEING LARGE HAIL AND DAMAGING WIND GUSTS LATE THIS AFTERNOON, GENERALLY FROM LAKIN TO ULYSSES TO HUGOTON AND POINTS WEST TO THE COLORADO STATE LINE. AN ISOLATED TORNADO CANNOT BE RULED OUT, HOWEVER LOW LEVEL INSTABILITY SHOULD LIMIT THIS POTENTIAL. THE THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS IN COVERAGE AS THEY WORK EAST THROUGH THE GARDEN CITY, DODGE CITY, LIBERAL, AND ASHLAND AREAS AFTER 7 PM. BY LATE EVENING, A LARGE THUNDERSTORM COMPLEX, WITH DAMAGING WIND GUSTS AND VERY HEAVY RAINS BEING THE PRIMARY THREAT, WILL REACH THE KINSLEY, SAINT JOHN, COLDWATER AND MEDICINE LODGE AREAS AFTER 10 PM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN ACROSS SOUTHWEST KANSAS ON MONDAY NIGHT. THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED AFTER 3 PM IN THE AREAS NEAR THE COLORADO BORDER, THEN AFTER 7 PM FROM SCOTT CITY, GARDEN CITY, LIBERAL, AND POINTS EAST. UMSCHEID/06
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 4:43 PM MDT | Severe Thunderstorm Warning | DDC | Hamilton | 47 min |
| Jun 1, 4:48 PM MDT | Severe Thunderstorm Warning | DDC | Stanton | 42 min |
| Jun 1, 4:55 PM MDT | Severe Thunderstorm Warning | DDC | Grant, Kearny | 65 min |
| Jun 1, 5:36 PM MDT | Severe Thunderstorm Warning | DDC | Finney | 39 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.